Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 97, NWS Salt Lake City, UT

September 10, 2013Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 10, 2013, 7:07 PM MDT for Kane County, Washington County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 10, 2013, 7:07 PM MDT (01:07 UTC)
Expired
Sep 10, 2013, 10:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 39 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 10, 7:28 PM MDTFLASH FLOOD1 E Springdale, UTFLASH FLOODING IN ZION WITH ROCKS AND MUD COVERING ROAD AND WIDESPREAD WATERFALLS IN SOUTHERN AND EASTERN END OF PARK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.1 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2013-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2013-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
150 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
2027 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

868 
WGUS55 KSLC 110107
FFWSLC
UTC025-053-110400-
/O.NEW.KSLC.FF.W.0097.130911T0107Z-130911T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
707 PM MDT TUE SEP 10 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL KANE COUNTY IN UTAH
  EAST CENTRAL WASHINGTON COUNTY IN UTAH

* UNTIL 1000 PM MDT

* AT 700 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
HEAVY RAIN FROM A THUNDERSTORM OVER ZION NATIONAL PARK.

A VERY POTENT THUNDERSTORM PRODUCING HEAVY RAINFALL IS MOVING FROM 
THE SOUTHEAST QUADRANT OF ZION NATIONAL PARK IN A NORTHWESTERLY 
DIRECTION. THIS STORM HAS PRODUCED UP TO AN INCH OF PRECIPITATION OR 
MORE IN A VERY SHORT PERIOD OF TIME.

ADDITIONALLY...WATERSHEDS WITHIN ZION NATIONAL PARK ARE SATURATED 
FROM EARLIER RAINS AND ARE EXPECTED TO PRODUCE HIGHER AMOUNTS OF 
RUNOFF AS A RESULT.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3734 11321 3739 11311 3740 11304 3736 11294
      3722 11285 3717 11294 3716 11301 3717 11307
      3721 11320

$$

MCINERNEY
2 follow-up statements
635 
WGUS75 KSLC 110219
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
819 PM MDT TUE SEP 10 2013

UTC025-053-110400-
/O.CON.KSLC.FF.W.0097.000000T0000Z-130911T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-KANE UT-
819 PM MDT TUE SEP 10 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT FOR WEST
CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES INCLUDING PORTIONS 
OF ZION NATIONAL PARK...

AT 815 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF SHOWERS...WITH EMBEDDED THUNDERSTORMS...MOVING 
OVER THE SOUTHERN HALF OF ZION NATIONAL PARK.  RUNOFF FROM THIS 
PRECIPITATION WILL CONTINUE TO RESULT IN FLASH FLOODING ACROSS THE 
CENTRAL AND SOUTHERN PORTIONS OF ZION NATIONAL PARK. 

FLASH FLOODING FROM EARLY RAINFALL HAS ALREADY RESULTED IN ROCKS AND 
MUD COVERING PORTIONS OF ROADWAY IN THE PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3734 11321 3739 11311 3740 11304 3736 11294
      3722 11285 3717 11294 3716 11301 3717 11307
      3721 11320

$$
495 
WGUS75 KSLC 110406
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1006 PM MDT TUE SEP 10 2013

UTC025-053-110416-
/O.EXP.KSLC.FF.W.0097.000000T0000Z-130911T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-KANE UT-
1006 PM MDT TUE SEP 10 2013

...THE FLASH FLOOD WARNING HAS EXPIRED FOR WEST CENTRAL KANE AND EAST
CENTRAL WASHINGTON COUNTIES...

RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED GREATLY AND ARE 
WATER LEVELS ARE COMING DOWN. THEREFORE... THE FLASH FLOOD WARNING 
HAS BEEN ALLOWED TO EXPIRE. MONITOR NOAA WEATHER RADIO OR LOCAL 
TELEVISION OR RADIO FOR THE LATEST WEATHER INFORMATION.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3734 11321 3739 11311 3740 11304 3736 11294
      3722 11285 3717 11294 3716 11301 3717 11307
      3721 11320

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 3:42 PM MDT, 3 hours 25 minutes earlier.

Area forecast discussion, Sep 10, 3:42 PM MDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
342 PM MDT TUE SEP 10 2013

.SYNOPSIS...A SLOW MOVING UPPER LOW PRESENTLY IN ARIZONA WILL DRIFT
NORTHWARD INTO THE GREAT BASIN WEDNESDAY AND REMAIN OVER THE AREA
INTO MID FRIDAY. A VERY MOIST AIRMASS WILL ACCOMPANY THE STORM AND
SPREAD RAIN OVER THE ENTIRE FORECAST AREA OVER THE NEXT FEW DAYS.

&&

.DISCUSSION...UPPER LOW OVER ARIZONA DID NOT MOVE MUCH TODAY. A
NEARLY CONTINUOUS STREAM OF MOISTURE KEPT SHOWERS AND A FEW
THUNDERSTORMS GOING OVER SOUTHWEST UTAH ALL DAY. NUMEROUS REPORTS
FROM THE SOUTHERN PARKS AND MONUMENTS INDICATES WIDESPREAD
FLOODING AND IMPASSABLE ROADS IN THE BACKCOUNTRY. HAVE EXTENDED
EXISTING AREAL FLOOD WARNING UNTIL 915PM MDT AND FLASH FLOOD WATCH
HAS BEEN EXTENDED THROUGH WEDNESDAY NIGHT...MID SHIFT MAY CONSIDER
EXPANDING WATCH INTO BURN SCAR AREAS OF NORTHERN UTAH...BUT HAVE
HELD OFF FOR NOW.

700 MB CIRCULATION FORECAST BY ALL MODELS TO BE OVER THE GRAND
CANYON BY 12Z WEDNESDAY. EXPECT RAIN TO CONTINUE OVER SOUTHERN
UTAH THIS EVENING AND THEN INCREASE IN COVERAGE AND INTENSITY
WEDNESDAY MORNING AND CONTINUE THROUGH MUCH OF THE DAY. ANOTHER 1
OR 2 INCHES OF RAIN LIKELY IN FAVORED AREAS WEDNESDAY. EXPECT
WIDESPREAD FLOODING OF WASHES AND SLOT CANYONS AGAIN WEDNESDAY...A
BIT MORE SO THAN TODAY.

WITH NORTHWARD MOVEMENT OF THE UPPER LOW PRECIP WILL SPREAD NORTH
AND SHOULD COVER THE REST OF UTAH BY LATE WEDNESDAY AFTERNOON AND
EVENING. EASTERLY DOWNSLOPE FLOW MAY LIMIT THE AMOUNT OF PRECIP
ALONG THE WASATCH FRONT FROM SLC TO BRIGHAM CITY. SOME CANYON
WINDS LIKELY TONIGHT AND EARLY WEDNESDAY MORNING AROUND WEBER
CANYON...FARMINGTON CANYON AND PARLEYS CANYON.

AT THIS TIME...THE RAIN OVER THE NORTH LOOKS TO CONTINUE ON AND
OFF THROUGH AT LEAST FRIDAY...MAINLY AFTERNOON AND EVENINGS. IT
LOOKS LIKE IT MIGHT BE MORE STRATIFORM THAN CONVECTIVE AND THUS
LESS LIKELY TO PRODUCE DEBRIS FLOWS FROM THE BURN SCARS...BUT
EMBEDDED THUNDERSTORMS ARE STILL POSSIBLE AND GIVEN WET SOILS
ALREADY IN PLACE IT MAY NOT TAKE MUCH TO CAUSE PROBLEMS.

EXTREME SOUTHERN UTAH ALONG THE AZ BORDER MAY BEGIN TO DRY OUT
THURSDAY...BUT HIGHER TERRAIN OF SOUTHERN UTAH COULD CONTINUE TO SEE
SOME RAIN INTO FRIDAY.

BY FRIDAY NIGHT THE LOW MOVES OFF TO THE EAST. RESIDUAL MOISTURE
WILL PRODUCE SOME DIURNAL SHOWERS AND THUNDERSTORMS OVER THE
MOUNTAINS THROUGH THE WEEKEND...BUT OTHERWISE DRYING AND WARMING
TREND INTO NEXT WEEK. BY TUESDAY OR SO...BOTH EC/GFS BRING FALL
LIKE TROUGHS TO THE PACIFIC NORTHWEST AND NORTHERN
ROCKIES...WESTERLY FLOW WILL PUSH THE MONSOON MOISTURE
AWAY...PERHAPS FOR GOOD UNTIL NEXT SUMMER.

&&

.AVIATION...LIGHT WEST-NORTHWEST WINDS WITH CIGS ABOVE 7 KFT WILL
PREVAIL AT KSLC INTO THE EARLY EVENING HOURS. WINDS ARE EXPECTED TO
SWITCH BACK TO THE SOUTH BETWEEN 02-03Z...ALTHOUGH THERE IS A 20
PERCENT CHANCE THIS SHIFT OCCURS BEFORE 02Z. THERE IS A 10 PERCENT
CHANCE A PASSING SHOWER AFFECTS THE TERMINAL THROUGH THE
EVENING...WITH GUSTY OUTFLOW WINDS AND BRIEF CIGS BELOW 7 KFT BEING
THE PRIMARY CONCERNS.

&&

.FIRE WEATHER...DEEP MOISTURE WILL REMAIN ACROSS THE STATE THROUGH
THIS WEEKEND...RESULTING IN WIDESPREAD WETTING RAIN THROUGH THE
WEEKEND. FIRE WEATHER CONCERNS ARE MINIMAL...AS RH VALUES WILL
REMAIN ABOVE AVERAGE AND WINDS WILL BE LIGHT. THUNDERSTORMS ARE
EXPECTED TO DEVELOP IN THE AFTERNOON ACROSS MUCH OF THE STATE INTO
THE WEEKEND.

&&

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR
     UTZ010-012>014-016-019>021-517-518.

WY...NONE.
&&

PUBLIC...DUNN
FIRE WEATHER...HOSENFELD
AVIATION...SEAMAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 10, 6:09 AM MDT, 12 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
609 AM MDT TUE SEP 10 2013

UTZ001>016-019>021-517-518-WYZ021-111200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
609 AM MDT TUE SEP 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL PERSIST ACROSS THE SOUTHERN AND
EASTERN OUTLOOK AREA TODAY AND SPREAD INTO THE NORTHWEST THROUGH
THE DAY. THESE SHOWERS WILL CONTINUE OVER MOST AREAS TONIGHT.

HEAVY RAIN IS LIKELY WITH SOME OF THE STORMS OVER ABOUT THE
SOUTHEASTERN TWO THIRDS OF THE AREA AND THIS WILL GENERATE LOCAL
FLASH FLOODING THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MOST OF THE
OUTLOOK AREA WEDNESDAY THROUGH THURSDAY ALONG WITH A THREAT OF
HEAVY RAIN AND LOCAL FLASH FLOODING. SHOWERS WILL GRADUALLY
TAPER OFF FRIDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Local storm report, Sep 10, 2:21 PM MDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
221 PM MDT TUE SEP 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLASH FLOOD      CAPITOL REEF NP         38.28N 111.20W
09/10/2013                   WAYNE              UT   PARK/FOREST SRVC

            SULPHUR CREEK WITHIN CAPITOL REEF FLASHED AROUND 2AM.

0740 AM     FLASH FLOOD      CAPITOL REEF NP         38.28N 111.20W
09/10/2013                   WAYNE              UT   PARK/FOREST SRVC

            PARK RANGERS REPORTED HIGH FLOWS THROUGH GRAND WASH. THE
            WASH HAD LIKELY BEEN FLOWING HIGH BEFORE THIS TIME. 1.25
            INCHES OF RAIN WAS RECORDED IN THE PARK RAIN GAUGE OVER A
            24 HOUR PERIOD.

1000 AM     FLOOD            ESCALANTE               37.76N 111.60W
09/10/2013                   GARFIELD           UT   PARK/FOREST SRVC

            NUMEROUS TRIBUTARIES WHICH FEED THE ESCALANTE RIVER WERE
            REPORTING TO BE IN FLOOD...INCLUDING ALVY WASH.

1100 AM     FLOOD            10 E CAPITOL REEF NP    38.28N 111.02W
09/10/2013                   WAYNE              UT   PARK/FOREST SRVC

            FLOODING ALONG THE FREMONT RIVER OVERTOPPED HIGHWAY 24 AT
            MILE POST 82. THE HIGHWAY WAS CLOSED TO TRAFFIC IN BOTH
            DIRECTIONS FOR APPROXIMATELY 1.5 HOURS.

&&

MPS

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 9:28 PM MDTAreal Flood WarningSLCEmery, Garfield, Kane, San Juan, Sevier, Wayne12 hr
Sep 11, 12:14 AM MDTFlash Flood WarningSLCCarbon, Emery5 hr
Sep 11, 5:45 AM MDTFlash Flood WarningSLCWashington3 hr
Sep 11, 8:38 AM MDTFlash Flood WarningSLCIron, Kane, Washington6 hr
Sep 11, 8:58 AM MDTAreal Flood WarningSLCEmery, Garfield, Kane, San Juan, Sevier, Wayne12 hr
Sep 11, 9:47 AM MDTFlash Flood WarningSLCWashington3 hr
Sep 11, 10:47 AM MDTFlash Flood WarningSLCCarbon, Emery6 hr
Sep 11, 11:01 AM MDTAreal Flood WarningSLCWashington6 hr
Sep 11, 2:36 PM MDTFlash Flood WarningSLCIron, Kane, Washington6 hr
Sep 11, 2:46 PM MDTAreal Flood WarningSLCWashington6 hr
Sep 11, 3:04 PM MDTFlash Flood WarningSLCIron3 hr
Sep 11, 3:11 PM MDTFlash Flood WatchSLC28 hr

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.